Thunderstorm Wind, Harford
- When
- July 28, 3:45 PM EST
- Where
- Harford County, 1 mi NNE of Aberdeen Proving Grn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.483, -76.111
A large limb was down along Plum Point Loop.
A cold front along with an upper-level trough moved into the area on the 28th. Showers and thunderstorms developed near the cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front along with an upper-level trough moved into the area on the 28th. Showers and thunderstorms developed near the cold front. There was enough instability from cooler air aloft associated with the upper-level trough for thunderstorms to produce damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 28, 2:32 PM EST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 332 PM EDT SAT JUL 28 2012 .SYNOPSIS... AN UPPER-LEVEL DISTURBANCE WILL CROSS THE REGION THROUGH TONIGHT. LOW PRESSURE WILL PERSIST THROUGH MUCH OF NEXT WEEK AND WILL PROVIDE DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS. && .NEAR TERM /THROUGH SUNDAY/... A POTENT SHORTWAVE TROUGH OVER WEST VIRGINIA THIS AFTERNOON WILL MOVE INTO THE AREA THIS EVENING. THE TROUGH AXIS ASSOCIATED WITH THE WAVE WILL CONTINUE TO SWING FROM POSITIVELY TILTED TOWARD A NEUTRAL TILT...SUGGESTING THAT THE FORCING WITH THIS SYSTEM WILL BE STRENGTHENING. LATEST GUIDANCE SHOWS A SURFACE TROUGH DEVELOPING JUST EAST OF THE BLUE RIDGE MOUNTAINS BY LATE THIS AFTERNOON. SURFACE LOW PRESSURE MAY EVEN DEVELOP ALONG THIS BOUNDARY DUE TO THE STRENGTHENING UPPER-LEVEL FEATURE. A WARM AND MOIST AIRMASS WILL REMAIN OVER THE REGION...ESPECIALLY EAST OF THE SURFACE TROUGH. DESPITE SOME HIGH AND MID-LEVEL CLOUDS...MAX TEMPS WILL RANGE FROM THE MIDDLE AND UPPER 80S FOR MOST LOCATIONS WEST OF THE BLUE RIDGE MOUNTAINS TO THE LOWER AND MIDDLE 90S NEAR WASHINGTON AND BALTIMORE. COOLER AND DRIER MID- AND UPPER-LEVELS ARE EXPECTED AS THE SHORTWAVE TROUGH MOVES THROUGH. MUCH DRIER AIR CAN BE SEEN ON THE WATER VAPOR IMAGE. THE COOLER AND DRIER AIR ALOFT AND WARM AND MOIST CONDITIONS NEAR THE SURFACE WILL CAUSE MODERATE AMOUNTS OF CAPE THIS AFTERNOON AND EVENING. LATEST MESOANALYSIS SHOWS 1500-2000 J/KG OF MLCAPE. THE HIGHEST CAPE VALUES ARE NEAR AND EAST OF THE PRESSURE TROUGH. THE SHORTWAVE AND SURFACE TROUGHS WILL ACT AS LIFTING MECHANISMS TO TRIGGER SCATTERED THUNDERSTORMS INTO THIS EVENING. SOME THUNDERSTORMS COULD PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE NEAR AND EAST OF THE BLUE RIDGE MOUNTAINS. THE UPPER-LEVEL SYSTEM WILL PASS THROUGH THE REGION LATE TONIGHT. TSTMS WILL DIMINISH DUE TO THE LOSS OF DAYTIME HEATING AND SUBSIDENCE BEHIND THE SHORTWAVE TROUGH. HOWEVER...A FEW SHOWERS MAY HANG AROUND ACROSS THE EASTERN CWA WHERE THE SURFACE TROUGH WILL PERSIST. UPPER-LEVEL RIDGING IS EXPECTED ON SUNDAY BEHIND THE SHORTWAVE TROUGH. NORTHWEST FLOW WILL USHER IN SOMEWHAT DRIER AIR FOR MOST LOCATIONS...ALLOWING FOR SOME SUNSHINE AND SEASONABLY WARM CONDITIONS. MAX TEMPS WILL RANGE FROM THE 70S IN THE MOUNTAINS TO NEAR 90 IN WASHINGTON/BALTIMORE. WARM CONDITIONS WILL CAUSE A SCT- BKN CU DECK...AND THERE MAY BE ENOUGH INSTABILITY FOR ISOLATED SHOWERS AND TSTMS NEAR AND EAST OF THE BLUE RIDGE MOUNTAINS. HOWEVER...MUCH OF THE TIME WILL BE DRY. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... SHWRS AND TSTMS WILL WANE SUN EVE AS SHRTWV TROF RESPONSIBLE FOR THEIR GENERATION MOVES E AND SHRTWV RDGG DOMINATES. A SECOND TROF WILL APRCH EARLY MON MRNG AND MAY LEAD TO MRNG PCPN FOR A LRG PORTION OF THE FCST AREA. THIS WAVE DOES NOT APPEAR FAVORABLY TIMED...SO STG CNVCTN NOT XPCD ATTM. H5 TROF WILL BCM ENTRENCHED ALONG APLCNS THRU TUE NGT WITH MOIST BNDRY LYR PERSISTING. SHWRS AND TSTMS CAN BE XPCD PERIODICALLY DURG THIS TIME. MAXIMA WILL BE NR OR JUST ABV CLIMATOLOGICAL NORMS IN THE UPR 80S. MINIMA WILL DEPEND ON AMT OF CLRG OVNGT...AS BNDRY LYR MSTR WILL RMN HIGH. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... H5 TROF XPCD TO PERSIST ALONG THE E COAST FOR MUCH OF THE COMING WK. SHRTWV TROFS WILL ACT UPON THE MOIST LOW-LVL AMS TO GENERATE DAILY ROUNDS OF SHWRS AND TSTMS THRU MUCH OF THE EXTENDED PD. MAXIMA WILL BE IN THE UPR 80S-LWR 90S EACH DAY...WITH MINIMA IN THE MID 60S-LWR MID 70S OWING TO CLD CVR AND HIGH BNDRY LYR MSTR CONTENT. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... VFR CONDITIONS ARE EXPECTED MOST OF THE TIME THROUGH SUNDAY. SCATTERED SHOWERS AND TSTMS ARE EXPECTED THIS AFTERNOON AND EVENING...MAINLY AT THE EASTERN TERMINALS. TSTMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL. ISOLATED SHOWERS/TSTMS ARE POSSIBLE AT THE EASTERN TERMINALS SUNDAY AFTERNOON. PERSISTENT WARM AND MOIST AMS AT THE SFC AND LOW PRESSURE ALOFT WILL PROMOTE DAILY CHCS FOR TSTMS AT THE TERMINALS THRU MUCH OF THE COMING WK. && .MARINE... WINDS WILL REMAIN BELOW SCA CRITERION THROUGH SUNDAY. SCATTERED TSTMS THIS AFTERNOON AND EVENING MAY CONTAIN GUSTY WINDS AND HAIL. SPECIAL MARINE WARNINGS MAY BE NEEDED DURING THIS TIME. ISOLATED SHOWERS/TSTMS ARE POSSIBLE SUNDAY. PERSISTENT WARM AND MOIST AMS AT THE SFC AND LOW PRESSURE ALOFT WILL PROMOTE DAILY CHCS FOR TSTMS NR THE WATERS THRU MUCH OF THE COMING WK. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && LASORSA/KRAMAR
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 335 PM EDT SAT JUL 28 2012 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 291000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 335 PM EDT SAT JUL 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR THE OUTLOOK AREA. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE SPOTTER NETWORK HAS BEEN ACTIVATED. PLEASE RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-291000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 335 PM EDT SAT JUL 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM THIS EVENING FOR PORTIONS OF NORTHERN AND CENTRAL VIRGINIA...THE EASTERN WEST VIRGINIA PANHANDLE AND NORTH-CENTRAL MARYLAND. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE SPOTTER NETWORK HAS BEEN ACTIVATED. PLEASE RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 313 PM EDT SAT JUL 28 2012 MDZ003-281940- WASHINGTON MD- 313 PM EDT SAT JUL 28 2012 ...STRONG THUNDERSTORM TO AFFECT WASHINGTON COUNTY... AT 313 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF CLEAR SPRING...MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE LONG MEADOW...HAGERSTOWN AND MUNICIPAL STADIUM. STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED. THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. BRIEF HEAVY DOWNPOURS AND WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3956 7763 3968 7808 3973 7808 3973 7759 TIME...MOT...LOC 1913Z 271DEG 24KT 3971 7796 JRK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
350 PM EDT SAT JUL 28 2012
MDZ007-282015-
HARFORD MD-
350 PM EDT SAT JUL 28 2012
...STRONG THUNDERSTORM TO AFFECT HARFORD COUNTY...
AT 350 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ABERDEEN
PROVING GROUND...MOVING NORTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE HAVRE DE GRACE.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3943 7607 3943 7609 3937 7618 3954 7625
3960 7611 3955 7607 3953 7608 3951 7610
3949 7610 3948 7606 3945 7605
TIME...MOT...LOC 1950Z 244DEG 10KT 3949 7612
JRKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
403 PM EDT SAT JUL 28 2012
MDZ003-004-282030-
FREDERICK MD-WASHINGTON MD-
403 PM EDT SAT JUL 28 2012
...STRONG THUNDERSTORM TO AFFECT FREDERICK AND WASHINGTON COUNTIES...
AT 403 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LONG MEADOW...
MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE WOLFSVILLE AND THURMONT.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3947 7741 3956 7772 3964 7789 3973 7782
3972 7731
TIME...MOT...LOC 2003Z 282DEG 16KT 3969 7767
JRKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
412 PM EDT SAT JUL 28 2012
VAZ040-051-282045-
RAPPAHANNOCK VA-CULPEPER VA-
412 PM EDT SAT JUL 28 2012
...STRONG THUNDERSTORM TO AFFECT RAPPAHANNOCK AND CULPEPER
COUNTIES...
AT 412 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SLATE MILLS...
MOVING NORTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE CASTLETON...CARDOVA...ROCK MILLS...
VIEWTOWN...RIXEYVILLE...AMISSVILLE AND JEFFERSONTON.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY DOWNPOURS AND WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH
THIS STORM.
&&
LAT...LON 3858 7828 3874 7802 3870 7798 3869 7796
3870 7793 3863 7786 3861 7786 3861 7787
3860 7786 3858 7788 3854 7784 3846 7815
TIME...MOT...LOC 2012Z 243DEG 16KT 3856 7815
JRKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 428 PM EDT SAT JUL 28 2012 MDZ003>005-282115- FREDERICK MD-WASHINGTON MD-CARROLL MD- 428 PM EDT SAT JUL 28 2012 ...STRONG THUNDERSTORM TO AFFECT FREDERICK...WASHINGTON AND CARROLL COUNTIES... AT 428 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CHEWSVILLE... MOVING EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE WOLFSVILLE...THURMONT AND EMMITSBURG. THIS STORM IS PRODUCING CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. HEAVY DOWNPOURS AND WIND GUSTS OF 35 TO 45 MPH CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3949 7726 3959 7776 3973 7772 3972 7720 TIME...MOT...LOC 2028Z 281DEG 13KT 3966 7762 JRK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
441 PM EDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 1 NNW BOSTON 38.56N 78.14W
07/28/2012 E0.75 INCH RAPPAHANNOCK VA TRAINED SPOTTER
&&
EVENT NUMBER LWX1200997
HASThe Dover AFB radar (KDOX), 93 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
A large limb was down along Plum Point Loop.
A tree was down along Chaneyville Road at South Flint Hill Road.
A tree was down along Boyds Turn Road.
Golf ball sized hail was reported near Upper Marlboro.
A wind gust of 60 mph was measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2012Every state in 2012This day in weather historyWarnings in Maryland, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404505, 404506, 404507, 404509, 404508.